Use Kava Safely and Avoid Problems
Kava and the German Ban
The assertion that Kava is toxic to the liver was put forth by some rash decisions made by the German Authorities in 2001. The German Kava Ban, as it was called, has since been reversed. Based on the existing research and evidence, it has never been proven that Kava is toxic to the liver. As with any drug or botanical, there are simple rules for consuming it safely:
- Only consume Kava made from the lower stalk and roots. The aerial or upper part of the Kava plant contains undesirable compounds that can be harmful. That means you should only buy Kava from reputable vendors who have tested well for Nobility and Safety.
- Try to avoid Kava labeled as Tudie or Isa. The Islander do not drink these Kavas because they can cause some side effects like Nausea and Hangovers. I will provide some links below that researched this topic vigorously.
- The liver metabolizes Kava, Alcohol, Tylenol, and other drugs. Do not combine Kava with alcohol or other liver intensive drugs. At least don't do it on a daily basis.
- Be wary of Kava in capsules and tinctures. Read the ingredients carefully and quiz the vendor to make sure they are using the proper parts of the plant and are not adding any dangerous additives.
Below, we have an list of who should avoid kava. Check out these links for more studies on Kava and Liver Toxicity:
Kava Dermopathy is a skin condition characterized by dry scaly yellow skin and can be caused by over consumption of Kava. It can also be aggravated by drinking Tudei Kava. The condition is not chronic and generally goes away in several weeks once you stop consuming Kava of the face.
This condition was well documented by the Islanders. In fact, the Islanders would purposely go on a Kava Binge for weeks so they could get the scaly rash. When they stopped drinking it, the skin would peel off leaving them with a nice shiny layer of new skin. It was the Islanders version of a skin peel. We do not recommend you follow this procedure.
It is also thought that Dermopathy can be caused by consuming unfiltered Kava Powder. Unlike the filtered Micronized Kava, regular Kava Powder can have heavy chunks of fiber that are hard to digest and perhaps add to the tendency to get the skin rash.
Here are a few ways to prevent or treat dermopathy:
- Drink Kava in Moderation. Stop drinking when you feel the effects you seek.
- Kava has residual effects so don't drink Kava every day.
- Kava is a diuretic, drink lots of water on the days you drink Kava.
- If you get Dermopathy, then stop drinking Kava and apply AmLactin to the effected spots. It is also said the Amlactin can be applied on a daily basis to prevent dermopathy.
Other Side Effects
There have been some anecdotal cases of Kava drinkers stating it might have raised their cholesterol. Most Kava drinkers are health conscious so we recommend you have your regular checks ups and blood labs.
There are those who also complain of Dry Eye Syndrome or redness of the eyes. Kava is a dieuritic and we recommend you drink plenty of water.
Stomach discomfort can be experienced by people with IBS who may be sensitive to the fiber in Kava. You can try drinking Instant Kava and see if that helps. Also, stomach discomfort can be caused by Kava high in DHM and DHK, those Kavas have chemotypes that start with a 2. Last but not least, Kava can cause stomach discomfort if you consume it too fast. Drink your Kava in 15-20 minute intervals. A typical serving is about 4oz of liquid. Give your body a chance to assimilate the Kava and give you feedback before you continue drinking. Please drink responsibly.
Who Should Avoid Kava
Kava should not be consumed by certain people as follows:
- Kava should not be taken by pregnant or nursing women.
- People with existing liver conditions.
- People taking presciption monoamine oxidase inhibitors (MAOIs).
- Mixing Kava with alcohol is also frowned upon.
- Do not take Kava if you are taking Benzodiazines or SSRIs
- If you are having surgery, refrain from drinking Kava 3-4 days prior to surgery to insure that there is no interaction with the anesthesia.